A 92-year-old woman with previous total hip replacement presented with sudden onset of atraumatic hip pain and inability to weight bear. In the absence of radiographic signs of fracture, loosening or biochemical evidence of infection a CT scan of the pelvis and hips was performed, which showed psoas thickening. MRI identified two separate collections related to the psoas and greater trochanteric regions. Ultrasound-guided aspiration was performed to rule out infection and demonstrated a haematoma. In contrast to previously reported cases caused by anticoagulant therapy or inherited coagulopathy, this case was secondary to single antiplatelet agent treatment alone. In the increasingly co-morbid ageing population with associated polypharmacy, aspirin is a common primary and secondary prevention treatment. In patients with atraumatic hip pain, spontaneous psoas haematoma due to antiplatelet therapy should be considered and investigated appropriately.
- unwanted effects/adverse reactions
- orthopaedic and trauma surgery
Statistics from Altmetric.com
Contributors TK: literature search, the main content of article, article editing and submission. CK: patient consent, patient perspective and case summary co-writing and article editing. RR: patient perspective, introduction, discussion and case summary co-writing and article editing. SWR: identified case, led investigations, article editing and main overview of the case.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.